Hyponatraemia Associated with the Use of Quetiapine: Case Report

Rev Colomb Psiquiatr (Engl Ed). 2020 Oct-Dec;49(4):297-300. doi: 10.1016/j.rcp.2019.03.002. Epub 2019 Apr 20.
[Article in English, Spanish]

Abstract

Hyponatraemia is the most common electrolyte disturbance in the elderly. It can be asymptomatic or produce a spectrum of symptoms, particularly in the central nervous system, such as altered state of consciousness, lethargy, headache, seizures and gait disturbances, all of which are a common reason for consultation in this population. This condition has a high impact on the functionality of the patient given the need for multiple hospital stays, as well as on mortality. Its aetiology is multifactorial and its most common causes include low salt intake, chronic diseases such as kidney disease and heart failure, and the syndrome of inappropriate antidiuretic hormone secretion (SIADH), which is commonly caused by the chronic use of certain drugs, such as antidepressants, diuretics and antipsychotics, which are the most forgotten in clinical practice. The following clinical case presents the diagnostic approach of hyponatraemia and the importance of the medical history as a key tool to detect the aetiology of this clinical entity.

Keywords: Anciano; Elderly; Hiponatremia; Hyponatraemia; Psicofármacos; Psychotropic drugs; Quetiapina; Quetiapine.

Publication types

  • Case Reports

MeSH terms

  • Aged, 80 and over
  • Antipsychotic Agents / adverse effects*
  • Humans
  • Hyponatremia / chemically induced*
  • Hyponatremia / diagnosis*
  • Male
  • Medical History Taking
  • Quetiapine Fumarate / adverse effects*

Substances

  • Antipsychotic Agents
  • Quetiapine Fumarate